Louisiana, 2019

Tornadoes in Louisiana, December 16, 2019

December 16, 2019 · NWS LCH · 4 events in 3 counties and zones

A cold front pushed across Louisiana with showers and storms ahead of the boundary. A couple storms produce tornadoes with one being long tracked.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$25 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold front pushed across Louisiana with showers and storms ahead of the boundary. A couple storms produce tornadoes with one being long tracked.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 16, 5:40 AM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Dec 16, 5:40 AM CST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
540 AM CST Mon Dec 16 2019

.AVIATION...

Overall, meteorological reasoning remains unchanged from the
previous TAF package with only minor changes made to the short
term period to better reflect current conditions. MVFR ceilings
will persist through the morning as showers begin to develop.
Enough instability is expected by mid-morning to allow for
thunderstorms to develop along and ahead of an approaching cold
front. These thunderstorms are expected to become more widespread
during the afternoon and some will be strong to severe with
strong, gusty winds. TEMPO groups remain relatively unchanged and
reflect the most likely timing of the strongest storms and frontal
passage. Behind the front, gusty northwesterly winds will develop
and continue through Tuesday morning.

&&

.PREV DISCUSSION... /issued 337 AM CST Mon Dec 16 2019/

DISCUSSION...
A weak low pressure area is attempting to form in northeast Texas
early this morning, with a cold front extending southwest across
Texas and a warm front extending northeast across Arkansas. All of
our region is in the warm sector, with temperatures in the upper
60s to lower 70s. As the front approaches our region later this
morning, storms are expected to become better organized into
lines, and SPC has outlined all of our region in some threat of
severe storms, from a marginal risk in southeast Texas, to a
slight risk in parts of southwest Louisiana, to an elevated risk
for parts of central and south central Louisiana. This is a
climatological favored time of year for severe storms, so
everyone should stay alert for weather warnings today. The threat
for severe storms will decrease as the front passes though, so by
this afternoon the threat will be diminished in southeast Texas,
and diminish in western Louisiana by mid afternoon, and parts of
central and south central Louisiana by early this evening.

Breezy and mild temperatures are expected today, but it will cool
off 25 to 35 degrees behind the front. By Tuesday morning, lows
should be in the upper 30s to lower 40s. Highs Tuesday will only
be in the 50s. A light freeze is expected both Wednesday morning
and Thursday morning for most of central Louisiana, and could
extend down close to parts of the I-10 corridor Wednesday morning.

The next threat for rain will be Friday or Friday night, but this
far out it looks to be a low threat.

MARINE...
Onshore flow increases this afternoon and have a small craft
advisory for the outer waters. Behind the front tonight into
Tuesday, northerly wind gusts approach gale criteria before
weakening by Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  76  38  52  29 /  90  40   0   0
LCH  78  42  54  34 /  90  50   0   0
LFT  79  44  53  34 /  90  90  10   0
BPT  77  40  53  35 /  80  20   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Gale Watch from this evening through Tuesday afternoon for
     GMZ450-452-455-470-472-475.

     Small Craft Advisory until 6 PM CST this evening for GMZ470-472-
     475.

     Small Craft Advisory from 6 PM this evening to 6 PM CST Tuesday
     for GMZ430-432-435.

&&

AVIATION...26
Hazardous weather outlook, Dec 16, 10:25 AM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
1025 AM CST Mon Dec 16 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-171630-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
1025 AM CST Mon Dec 16 2019

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.
Strong to severe storms are possible today as a cold front
approaches the region. Damaging winds, large hail, and an isolated
tornado are the primary hazards. The threat will diminish as the
cold front passes the region later this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A light freeze is expected Wednesday morning for central
Louisiana, extending as far south as parts of the I-10 corridor.
Another light freeze is expected Thursday morning in central
Louisiana.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

GMZ470-472-475-171630-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
1025 AM CST Mon Dec 16 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM CST
TUESDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gale Warning will continue on Tuesday as strong gusts to near gale
force are expected to continue. Winds are expected to diminish by
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

GMZ430-432-435-171630-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
1025 AM CST Mon Dec 16 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM CST
TUESDAY...

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Small Craft Advisory will continue on Tuesday as strong gusts to near gale
force are expected to continue. Winds are expected to diminish by
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

GMZ450-452-455-171630-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
1025 AM CST Mon Dec 16 2019

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM CST
TUESDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Gale Warning will continue on Tuesday as strong gusts to near gale
force are expected to continue. Winds are expected to diminish by
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Dec 16, 9:41 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
941 AM CST Mon Dec 16 2019

LAZ030-TXZ259>262-161630-
Beauregard LA-Southern Newton TX-Northern Newton TX-
Southern Jasper TX-Northern Jasper TX-
941 AM CST Mon Dec 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEAUREGARD PARISH...
SOUTHERN NEWTON AND SOUTHEASTERN JASPER COUNTIES UNTIL 1030 AM CST...

At 940 AM CST, Doppler radar was tracking a strong thunderstorm over
Wrights Settlement, or near Buna, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Merryville, Call, Bon Weir, Buna, Deridder, Trout Creek, Bivens, Old
Salem, Wrights Settlement, Devils Pocket, Bancroft, Junction and
Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3059 9394 3065 9387 3085 9371 3086 9331
      3040 9370 3040 9375 3037 9376 3037 9404
TIME...MOT...LOC 1540Z 214DEG 39KT 3047 9387

K. Kuyper

The radar

The Ft Polk radar (KPOE), 31 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

4 tornado. Local standard time, as filed.

Tornado, Rapides

When
December 16, 10:29 AM CST to 10:36 AM CST
Where
Rapides County, 5.23 mi SW of Union Hill to 2.23 mi WSW of Union Hill
Rating
EF2
Path length
3.56 mi
Path width
147 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
30.927, -92.793

The tornado formed on the south end of a line of thunderstorms during the mid part of the morning. The tornado touched down just south of LA 462 near Simon Doyle Road where it downed trees and caused damage to one home. The tornado then moved North northeast to the middle section of Doshie Road where it it snapped trees and caused roof damage to several homes and barns. As the tornado moved further north up Doshie Road it strengthened to an EF2 intensity uprooting trees and taking off|the roof of the Perkins Feed Farm Building as well as damaging other nearby structures.

Tornado, Beauregard

When
December 16, 11:10 AM CST to 11:18 AM CST
Where
Beauregard County, 0.87 mi ESE of De Ridder to 0.44 mi ENE of Ikes
Rating
EF3
Path length
3.98 mi
Path width
550 yd
Continued into
Vernon, La (LCH)
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
30.847, -93.266

The tornado began in DeRidder Louisiana just north of 171 on East 1st Street where it created minor roof damage and took out several overhead doors. The winds at this time were estimated at 78 mph. As the tornado moved northeast, it strengthened near Mac Sterling Road crossing into Vernon Parish near the intersection of John Brewer and Borel Roads. Roughly 40 structures were in the path of the tornado with various degrees of damage. Two homes had exterior walls collapse with the interior remaining intact. Numerous trees and power lines were also downed. The max estimated winds while in Beauregard Parish was 152 MPH.

Tornado, Vernon

When
December 16, 11:18 AM CST to 12:08 PM CST
Where
Vernon County, 4.69 mi ESE of Rosepine to 2.87 mi ESE of Leander
Rating
EF3
Path length
28.41 mi
Path width
550 yd
Continued into
Rapides, La (LCH)
Deaths
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
30.883, -93.213

The tornado began in Beauregard Parish and moved into Vernon Parish near the intersection of John Brewer and Borel Roads as an EF3 with winds estimated at 152 MPH. A fatality occurred on Borel Road as the tornado passed around 11:18 am CST. Extensive damage occurred to well built homes as well as mobile homes. This developing long track tornado continued moving northeast crossing Churchman Road where it ripped large open areas off home roofs. Winds were estimated at 135 mph. The tornado moved across forest areas of the southeast part of the Fort Polk Army Base. The tornado crossed into the east central part of Vernon Parish where trees and several homes were damaged around the Sandhill and Coral Roads area with winds estimated at 74 to 107 mph. The tornado moved in Rapides Parish 1 mile south of Highway 121. Roughly 26 structures were damaged along the path.

Tornado, Rapides

When
December 16, 12:08 PM CST to 1:00 PM CST
Where
Rapides County, 3.77 mi WSW of Hineston to 0.88 mi SSE of Camp Beauregard
Rating
EF3
Path length
30.22 mi
Path width
525 yd
Property damage
$22 million
Reported by
NWS Storm Survey
Coordinates
31.128, -92.829

The tornado moved into Rapides Parish from Vernon Parish crossing Highway 121 as an EF1. Large branches were snapped off. The tornado was about 230 yards wide as it crossed Hwy 1199 and Clint Louis Road. The tornado continued to uproot or snap trees and at this point was about 8 miles southwest of Alexandria.

The tornado strengthened again briefly to an EF3 as it began entering the western part of the Alexandria area. Mobile homes, warehouses, and homes on slabs were all heavily damaged or destroyed in the Ross Lane and Hwy 128 locations. A recreational baseball park was destroyed as well as a Chevron Gas station. The tornado then weakened to an EF2 as it moved further east into the Cloverleaf Blvd and Larkspur Drive residential areas. Trees were uprooted onto homes and carports with a few homes with significant roof structure damage noted.

The tornado continued to weaken to an EF1 as it move east tossing or turning over travel trailers at the Cenla RV Center. The tornado then moved across the Red River snapping the tops of trees at Highway 165 and Rainbow Drive. Finally, the tornado moved to Edgewood Drive where trees were snapped and home damage occurred as very tall pine trees were snapped or uprooted and fell onto several homes. The tornado then moved further east where it quickly weakened and dissipated. Max estimated winds in Rapides Parish was 158 MPH. Roughly 575 structures were damaged.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Vernon2019-12-1659FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2019Every state in 2019This day in weather historyThe tornado archive for Louisiana, 2019Warnings in Louisiana, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865427, 869481, 869482, 869483.